The Naked Scientists

The Naked Scientists Forum

Author Topic: Do antiretroviral drugs cause lumps?  (Read 670 times)

Offline thedoc

  • Forum Admin
  • Administrator
  • Sr. Member
  • *****
  • Posts: 511
  • Thanked: 12 times
    • View Profile
Do antiretroviral drugs cause lumps?
« on: 05/05/2016 14:50:02 »
"Sibeko, Gerald"  asked the Naked Scientists:
   Good day Chris,
I just wanted to find out. Why do people who take ARV's have lumps (looks like they swollen),whereas before taking ARVs they did not have them? What causes that? Could you please please help me. I'm interested in finding out why do people who take ARVs have lumps on the back, neck, face and their legs are thin, whereas before taking ARVs they did not have any of those. What causes that  sir?  And also, do you think that there is  cure for HIV? I just find a bit peculiar that it is known what causes HIV but it is not known how to cure HIV. Very strange I must say.    Your response will be highly appreciated    Regards, G
What do you think?
« Last Edit: 05/05/2016 14:50:02 by _system »


 

Offline eeyore

  • Jr. Member
  • **
  • Posts: 41
  • Thanked: 2 times
    • View Profile
Re: Do antiretroviral drugs cause lumps?
« Reply #1 on: 05/05/2016 20:57:11 »
It warms my heart to read this request --remembering, as I do, when HIV infection was a death sentence.

Lipodystrophy  ("lumps") is a fairly common side effect of some antireroviral drugs. The alternative would be to stop taking them and wait for death to happen. Death from AIDS is frequently highly unpleasant. I expect that I, myself, could endure many, many lumps and all the other little chingalderas one might see before I would stop taking these drugs --having witnessed the alternative too many times.

As to a "cure" for AIDs ( or any other diseases ) what is required is to spend the money for medical research, instead of nuclear attack subs
 

Offline evan_au

  • Neilep Level Member
  • ******
  • Posts: 4131
  • Thanked: 249 times
    • View Profile
Re: Do antiretroviral drugs cause lumps?
« Reply #2 on: 05/05/2016 22:13:40 »
Quote
I just find a bit peculiar that it is known what causes HIV but it is not known how to cure HIV.
Many of the "cures" we have today rely on the immune system.
  • Vaccines prime the immune system to be on the lookout for a certain pathogen.
  • There are hints (and active development) that suggest many cancers are suppressed by the immune system.
  • Often treatment just tries to keep the patient alive long enough for the immune system to take over.
But the HIV virus attacks white blood cells via their CD4 receptor. It starts by disabling the immune system, which is our main protection against infection.

Also, the virus is a "Single-stranded RNA virus", which has minimal protection against copying errors. So it is continually mutating, even in a single patient. If you treat it with one medication, the few virus particles that survive will not be controlled by that medication in future. Try another medication and the same thing happens.

That's why a cocktail of drugs is taken, in the hope that the few virus particles that are left from one medication will be destroyed by another one.

There is also the difficulty that HIV is able to hide in parts of the body which are protected from medication in the bloodstream (for example, the brain is protected by the blood-brain barrier, and virus genome inserted into the human genome is not affected by any medication). So medication must be continued for a lifetime, or the virus will return.

See: https://en.wikipedia.org/wiki/HIV
 

Offline eeyore

  • Jr. Member
  • **
  • Posts: 41
  • Thanked: 2 times
    • View Profile
Re: Do antiretroviral drugs cause lumps?
« Reply #3 on: 06/05/2016 17:35:13 »
"Man is the measure of all things"
-Protagoras

It is better to trust the wisdom of the ancient Greeks than a "hero member". Current advances in CRISPR technology have made it possible to edit the DNA sequence of genes. Would that make it possible to clean out the retroviral insertions of HIV from a patient's genome and thus cure HIV/AIDS? It is possible, but, as I said, the research money is currently devoted to building nuclear attack subs so we can make horrible faces at Russia and China.

The March 6th issue of Nature has a good article titled, "CRISPR: gene editing is just the beginning"
 

The Naked Scientists Forum

Re: Do antiretroviral drugs cause lumps?
« Reply #3 on: 06/05/2016 17:35:13 »

 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums